Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 229, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 22, 1998, 3:08 PM CDT for Adams County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 1998, 3:08 PM CDT (20:08 UTC)
- Expired
- Aug 22, 1998, 3:45 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222 WUUS1 KLSE 222009 RRA SVRLSE WIC001-222045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT SAT AUG 22 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 345 PM CDT * AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF WISCONSIN RAPIDS NEAR FRIENDSHIP... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND MARSH AT 315 PM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND AWAY FROM WINDOWS KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:40 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 22, 2:40 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT SAT AUG 22 1998 NOT MUCH TIME TO LOOK AT NEW MODEL DATA TODAY DUE TO BUSY WEATHER...BUT IT APPEARS THAT THE MAIN FORCING WILL GENERALLY BE NORTH OF THE ARX CWFA TONIGHT. LEFT OVER OUTFLOW BOUNDARIES AND A APPROACHING COLD FRONT FROM THE DAKOTAS LATE IN THE NIGHT MAY STILL BE ABLE TO POP SOMETHING. AFTER TALKING WITH DMX/MPX AND MKX HAVE OPTED TO KEEP A CHANCE OF SHOWERS OR THUNDERSTORMS TONIGHT. NGM GUIDANCE LOOKED OKAY. KING
In the hours before
Special weather statement, Aug 22, 11:53 AM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT SAT AUG 22 1998 A STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE EAST THIS AFTERNOON AND TONIGHT. A WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE NORTHEAST ACROSS THE AREA THROUGH TONIGHT. STORMS CURRENTLY MOVING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA WILL GENERALLY BE LIMITED TO HEAVY RAINFALL PRODUCTION WITH SOME PEA SIZE HAIL POSSIBLE WITH THE STRONGER STORMS. LATE THIS AFTERNOON AND EVENING MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE DAKOTAS AND WESTERN MINNESOTA. THESE STORMS ARE FORECAST TO TRACK EAST AND ARRIVE INTO THE TRI-STATE AREA DURING THE NIGHTTIME HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE THROUGH THE AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WIND AND LARGE HAIL WITH A SECONDARY THREAT BEING FLOODING RESULTING FROM THE HEAVY RAINFALL ASSOCIATED WITH THESE STORMS. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. KING
Special weather statement, Aug 22, 11:53 AM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT SAT AUG 22 1998 A STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE EAST THIS AFTERNOON AND TONIGHT. A WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE NORTHEAST ACROSS THE AREA THROUGH TONIGHT. STORMS CURRENTLY MOVING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA WILL GENERALLY BE LIMITED TO HEAVY RAINFALL PRODUCTION WITH SOME PEA SIZE HAIL POSSIBLE WITH THE STRONGER STORMS. LATE THIS AFTERNOON AND EVENING MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE DAKOTAS AND WESTERN MINNESOTA. THESE STORMS ARE FORECAST TO TRACK EAST AND ARRIVE INTO THE TRI-STATE AREA DURING THE NIGHTTIME HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE THROUGH THE AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WIND AND LARGE HAIL WITH A SECONDARY THREAT BEING FLOODING RESULTING FROM THE HEAVY RAINFALL ASSOCIATED WITH THESE STORMS. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. KING
Special weather statement, Aug 22, 1:26 PM CDT, 1 hour 42 minutes before
WIZ042-221925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 126 PM CDT SAT AUG 22 1998 ...STRONG STORMS MOVING THROUGH MONROE COUNTY... AT 120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LA CROSSE INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF MILLSTON SOUTHWESTWARD TO JUST NORTH OF BANGOR MOVING EAST AROUND 25 MPH. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE REPORTED WIND GUSTS TO 50 MPH...SMALL HAIL AND TORRENTIAL RAINS WITH THESE STORMS. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KING &
Special weather statement, Aug 22, 1:26 PM CDT, 1 hour 42 minutes before
WIZ042-221925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 126 PM CDT SAT AUG 22 1998 ...STRONG STORMS MOVING THROUGH MONROE COUNTY... AT 120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LA CROSSE INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF MILLSTON SOUTHWESTWARD TO JUST NORTH OF BANGOR MOVING EAST AROUND 25 MPH. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE REPORTED WIND GUSTS TO 50 MPH...SMALL HAIL AND TORRENTIAL RAINS WITH THESE STORMS. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. TMC/KING &
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.